Prednisolone, steroids, pred, miracle drug, whatever we call them, these drugs are powerful beasts. They may be small, but they are mighty. If they were a dog, they would be a chihuahua tiny but with a massive impact on your life. I have been on Prednisolone at various doses for nine years. They have left me swollen, overweight, irritable but alive, and there is the problem. Steroids have such horrible side effects, but they are miraculous at keeping me moving and alive.
They are cheap to prescribe, and so there is limited appetite to find a replacement for them. An inexpensive drug that Clinicians know will work. Patients dread them, to the point that each time a doctor has told me that I need to increase the dose, I have cried. This is the power of the emotion behind these tiny white circles. My disease was commonly fatal before the introduction of steroids. The immune suppression power is life saving.
My ugly drug
I have previously written about my medication in the form of the good, the bad and the ugly. If you haven’t read my book, my thyroxin is the good as I have never had any side effects, and I have this little dream that it will help me lose weight. The bad is cyclophosphamide (a chemotherapy drug) that made me so very sick; however, it did bring me a balance that I desperately needed.
Prednisolone is my ugly drug. The medication is so emotional; it says something very ugly to me every morning. It smiles at me whilst being horrible. Yes, I know this is not logical, but it is how this little tablet makes me feel, and I don’t think I am alone in these feelings.
Why is it so ugly?
Well, each time I increase the dose to prevent my vasculitis flaring, it breaks my heart. I wake up the following day, and my knees are swollen, and my whole body feels puffy and uncomfortable. I start to eat anything in sight, no matter how much I try to resist. I am irritable and erratic and really piss off all my family with the mood swings. None of this can be controlled. The lack of control of your own body is awful. After many years of going through the increases, again and again, the knowledge that the next day I will feel like a different person breaks me every time.
Prednisolone is famous for disrupting your sleep routine, leading to many nights of sitting downstairs with a glass of water feeling very sorry for me. The sleep loss feels like I have a baby again; once the sleep is disturbed, I cannot concentrate, talk or even function properly. It has such an impact on my life—pure misery.
And the final insult, looking into the mirror and seeing an enormous round moon face, swollen beyond recognition some days. I have put on three stone since my first prescription. Now I am not really a vain person, but this is the last straw for me on top of all the other symptoms. It is the reason for my lack of confidence and a severe lack of photos of me for nearly a decade.
Finally, below 7mg a day
My journey has been a rocky one, up and down, various doses from 40 mg a day to 8mg. For nine years, I have never gone below 7.5mg without flaring almost immediately. However, thanks to my consultant, my stubbornness and the introduction of an additional drug, hydroxychloroquine (usually used for Lupus), I am now below 7mg a day. I understand that this may not sound very exciting to others, but this is close to being one of the happiest moments in my life. I have gone so very slow in my reduction, but I will drop to 6mg a day within the next few weeks. I had stopped believing that I could ever get to this moment; it has taken so long.
It has taken 9 years to get to this point.
I can start to see a difference; my face has slimmed a little, the hump at the back of my neck has slightly reduced, and I have managed to lose nearly a stone. I still have a long way to go, but it feels like I may be able to reduce the dose to below 5mg at some future point. This is my dream.
Redundant Adrenal glands and other long-term effects
After nine years of any drug, you will experience side effects. Steroids are no different. I have some permanent damage and some damage that hopefully my body is busy correcting.
Bones, well, one of the main issues with Prednisolone is a reduction in your bone density. I am advised to do weight-bearing exercise to try to counteract this damage. I think I have done a good job protecting myself, walking the daft Labrador everywhere to prevent damage. I have some damage to my spine and possibly my hip, but I am determined not to be beaten, so I keep walking and riding an indoor bike; I just keep moving. Maybe my daily calcium boosting cappuccino (with skimmed milk) has helped with this situation.
Your bone density is checked by a Dexa scan; it is totally harmless and takes less than 30 minutes. It does feel a little like a scan from Star Trek, and I always want to ask if they can ‘beam me up, Scottie. My last one identified that I have osteoporosis but at a mild level.
Another severe side effect is that my adrenal glands have got lazy; your adrenal glands make cortisol. So, when you are pumped full of artificial steroids, the body doesn’t need to make them? It makes sense that they stop doing their job and go on strike as somebody else has taken their position. You can test how your adrenal glands are working with a Synacthen test. The test involves blood being taken, then an injection of a chemical to stimulate the adrenal glands; this makes me feel hot and flushed for a short time. Then 30 minutes later, you have another blood test, and you can go home. The blood tests show a base (the first blood test) and then the reaction (the second blood test), and this allows the doctors to see how you react and if your adrenal glands are bothered to work.
I have had these tests regularly over the last few years, and the results started off very bad. But slowly, as I have reduced my steroids, the results are improving. They are not ‘normal’ yet, but I am hopeful that if I continue with my slow reduction of steroids, I will get these damn glands working again.
My reliance on steroids means I must carry a warning card and a medical bracelet around with me. I have an emergency injection kit to get the needed drugs into my body if I cannot take the medication orally. The reliance on these drugs really makes me hate them even more.
My next stages for Prednisolone withdrawal
I need to keep healthy, avoid infections, not have a flare and slowly reduce the steroids. By slow, I mean 1mg/day reduction over about 4 months, so if I stick to this rate, I will still be on steroids for another two years.
I expect it will not go smoothly.
It will be a bumpy road, but I am ready for that; I have experience. But I will keep my determination, and any progress is good for me, no matter if it takes me another 10 years. Each slight reduction helps me in the longer term, but I must be careful not to cause a flare. Each flare causes more damage that cannot be undone. So slow and steady it is. Listening to my body and my intuition for the whole journey.
But after everything, I really do have a love-hate relationship with this medication. I hate it with a passion, it is so very ugly to me, yet I am so grateful that it has helped me attain some kind of ordinary life.
Please comment and let me know how you have got through the journey.
Jane Edwards is the author of ‘Chronic Illness: Learning to live behind my smile‘, about a journey of learning to live with a rare, invisible chronic illness.